Back to Ask the Diabetes Team Ask the Diabetes Team

From Rhode Island, USA:

I am 23 years old and I have had type 1 diabetes for about 12 years. For the past few years, I have been on an ACE inhibitor. I started at 10 mg and have since increased my dose to 40 mg after my most recent laboratory results. I'm a bit confused, as the implications of my test results have not been clearly explained to me. In 2005, my A1c was 9.7, microalbumin/random level was 254.3 mg/L and microalbumin/creatinine ratio was 189.8; I was put on 10 mg of quinapril. Last year, my A1c was 8.4, microalbumin/random 44.6 and microalbumin/creatinine ratio 85.4; my quinapril dose was raised to 20 mg. My most recent A1c was 7.2, but my microalbumin/random level went up to 74.9 and the microalbumin/creatinine ratio was 102.6. My doctor just doubled my quinapril dose to 40 mg. I do not understand how better control and an increased dose of the quinapril would yield higher results. Also, in the past, my doctors have told me these levels were high, but did not seem overly concerned by them (i.e. I was told that the damage could be reversed and the results would go back to normal). I'm extremely concerned because with my improved care, my kidneys do not seem to be improving. Are these levels the sign of serious or permanent damage or was I advised incorrectly when I was told these levels were not the sign of permanent impairment or any type of renal disease and that the levels could go back to normal? Additionally, is there a large difference between a ratio of 85 and 102? I do exercise daily and I've heard that can affect results.


You raise some good questions. I will do my best to answer them. Microalbuminuria refers to a level of protein excretion (specifically the protein albumin) in the urine. The amount is designated microalbuminuria because the amount of protein excretion is less than would be detected by a simple dipstick of the urine for protein. Nonetheless, it is probably one of the better tests we have that can indicate risk for kidney progression in the future. There have been many studies that have shown that giving ACE inhibitors lowers albumin excretion and there have also been long-term studies that have shown that those individuals placed on an ACE inhibitor, compared to not being on an ACE inhibitor, protect the kidney from a decline in function over a number of years. Therefore, in clinical practice, we use these agents if the patient has either microalbuminuria or has hypertension (even mild hypertension). Since there is some interindividual variability in albumin excretion from one time to another in the same patient, I try to obtain at least two measurements that are elevated before starting medication. Once started, the medication is progressively increased until the albuminuria is normalized (usually considered less than 30 mcg/mg cr ratio) or until you go to the maximum dosage or there is a side effect that limits therapy. The result of 85.4 and 74.9 are really not that much different to get excited about. I would not say it has gone up. You need to watch for kidney function, in the form of serum creatinine, and the serum potassium. A dry, non-productive cough can sometimes be a side effect. I have previously studied patients and reported on our experience in the literature. We showed no large difference in albumin excretion if the measurement is performed more than three hours after the previous exercise in well-controlled patients with type 1 diabetes.


Original posting 24 Jul 2007
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.